Alert archive / Pennsylvania / Wind Advisories in 2009

Wind Advisory 12, NWS State College, PA

December 25, 2009Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Dec 25, 2009, 2:57 PM EST for Cambria County, Somerset County, Pennsylvania. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 2:57 PM EST (19:57 UTC)
Expired
Dec 25, 2009, 11:00 PM EST
In force
8 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 251957
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EST FRI DEC 25 2009

...STRONG SOUTHEAST WINDS WILL BUFFET THE RIDGE TOPS OF THE LAUREL
HIGHLANDS THROUGH LATE THIS EVENING...


PAZ024-033-260400-
/O.NEW.KCTP.WI.Y.0012.091225T2000Z-091226T0400Z/
CAMBRIA-SOMERSET-
257 PM EST FRI DEC 25 2009

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. 

STRONG SOUTHEAST WINDS OF 45 TO 55 MPH WILL OCCUR WITHIN ABOUT
1000 FEET ABOVE THE VALLEY FLOORS ACROSS THE LAUREL HIGHLANDS LATE
TODAY AND THIS EVENING.

EAST TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 30 MPH ACROSS THE
RIDGE TOPS HIGHER THAN 2000 FEET ABOVE SEA LEVEL...WITH GUSTS UP
TO 50 MPH POSSIBLE. THE COLDER AIR TRAPPED IN THE DEEPER VALLEYS...
INCLUDING THE CITY OF JOHNSTOWN...WILL PREVENT GUSTS FROM
EXCEEDING 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LAMBERT/LA CORTE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 25, 12:41 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 25, 12:41 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 PM EST FRI DEC 25 2009

.SYNOPSIS...
A COMPLEX LOW AND FRONTAL SYSTEM WILL BRING A WINTRY MIX OF
PRECIPITATION TODAY...CHANGING TO RAIN TONIGHT INTO SATURDAY.
COLDER AIR WILL RETURN SUNDAY...LASTING THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR SHOWS PRECIP SURGING NORTHEAST INTO THE AREA AT THIS
HOUR...WITH DISTINCT BANDS VISIBLE IN THE ORGANIZATION...EVIDENCE
OF GRAVITY WAVES PERHAPS. ENOUGH WARM AIR EXISTS ALOFT TO PRECLUDE
MUCH SNOW ACCORDING TO OBSERVATIONS...WITH SLEET AND FREEZING RAIN
BEING THE PREDOM TYPES AT THE ONSET.

WATER VAPOR IMAGERY SHOWING UPPER LOW LIFTING NORTH INTO THE
WESTERN LAKES...WITH DEEP...MOIST SOUTHERLY FLOW ORIGINATING OVR
GULF OF MEX AND EXTENDING NORTHWARD INTO THE NERN US.

BIG PROBLEM FOR THE REMAINDER OF THE DAY WILL BE SLOW PAINFUL
REBOUND IN TEMPS THAT WILL EVENTUALLY ALLEVIATE THE ICING
SITUATION. AS OF 11AM TEMPS RANGE FROM THE MID 20S OVER THE NY
BORDER COUNTIES TO AROUND FREEZING OVER THE MD BORDER COUNTIES.
RUC SHOWS 925 TEMPS REMAINING BELOW FREEZING THRU 18Z...WITH SLOW
RETREAT OF COLD AIR CONTINUING THRU 00Z. WHILE PRECIP AMOUNTS ARE
NOT EXPECTED TO BE HEAVY...TRAVEL PROBLEMS WILL CONTINUE ON
UNTREATED ROADS UNTIL THESE TEMPS REBOUND.

OF OTHER CONCERN IS POTENTIAL OF STRONG WIND GUSTS OVR THE
ALLEGHENY MTNS WITH PASSAGE OF LL JET. WIND GUSTS OVR 40KT
CURRENTLY NOTED OVR PARTS OF WEST VIRGINIA...AND SIMILAR GUST SEEM
POSSIBLE OVR THE LAUREL HIGHLANDS LATER TDY AS 60-70KT LL JET
SHIFTS NORTH. WILL HOLD OFF ON A WIND ADVISORY FOR NOW BASED ON
LATEST BUFKIT DATA. HOWEVER...ONE MAY BE NEEDED LATER TDY OVR
SOMERSET/CAMBRIA COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SECONDARY LOW DEVELOPMENT SOUTH OF PA...AND ASSOCIATED EASTERLY
LLJ...WILL KEEP THE RAIN GOING INTO SAT. HOWEVER...RAIN SHOULD
TAPER OFF LATE IN THE DAY ACROSS THE WEST...AS OCCLD FNTL BNDRY
PIVOTS NEWD. TEMPERATURES OVR SERN PENN MAY APPROACH 50F IN THE
WARM SECTOR SAT...BEFORE TEMPS DROP BEHIND THE OCCLD FNTL PASSAGE.
MANUAL 36HR GRIDDED QPF SHOWS MUCH OF THE AREA PICKING UP
1.00-1.50 INCH RNFL AMNTS THRU 00Z SUNDAY. THIS...ALONG WITH SNOW
MELT WILL CAUSE MINOR TO MODERATE RISES IN THE WEST BRANCH AND
LOWER SUSQ BASINS...AND MAY PUSH SOME SMALLER TRIBS TO CAUTIONS
STAGE. HYDRO FCSTS FROM THE MARFC DO NOT INDICATE ANY FLOODING
ATTM AND GIVEN THAT ANY PROBLEMS WOULD LKLY NOT OCCUR FOR ANOTHER
36HRS...DECIDED AGAINST A FLOOD WATCH...BUT WL MENTION SOME
SPECIFICS IN HWO AND HYDRO SECTION BELOW.

COLDER AIR WILL BEGIN TO MIX WITH/CHANGE ANY LINGERING RAIN
SHOWERS TO SNOW SHOWERS LATE SAT AND SAT NGT WITH LITTLE OR NO
ACCUMS XPCD.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD MID LVL VORT WILL WOBBLE E ACROSS THE OH VLY AND INTO THE
MID ATLC REGION SUN/MON. BRISK/WINDY CONDS AND LES SHWRS WILL
ACCOMPANY A REINFORCING SURGE OF COLDER AIR MON NGT/TUE. HIGH PRES
SHOULD BRING SOME IMPROVEMENT BY THE MIDDLE OF NEXT WEEK.

STRONG NEG AO/NAO...+ PNA AND A SRN STREAM EL NINO CONNECTION
WL CONT TO OFFER A SET UP FAVORABLE FOR EAST COAST WINTER STORMS.
GFS/ECMWF MEAN SHOW A STORM SYSTEM ORGANIZED ALONG THE ECOAST
AROUND THE NEW YEAR...STAY TUNED.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...

COMPLEX FRONT IS SPREADING A MAINLY LIGHT WINTRY MIX INTO CENTRAL
PA TERMINALS AT MID DAY. TEMPS SHUD REBOUND IN ALL AREAS BY
NIGHTFALL ALLEVIATING THE ICING THREAT...BUT LOW CEILINGS AND VIZ
WILL REMAIN A PROBLEM RIGHT INTO SATURDAY. IN ADDITION WINDS ARE
VERY STRONG JUST OFF THE SURFACE CREATING THE POTENTIAL FOR LOW
LEVEL WIND SHEAR.

MOST VALLEY LOCATIONS REMAIN COOL AIR DAMMED SO SFC WINDS ARE MAINLY
LIGHT AND OUT OF THE EAST OR SE. EXCEPTIONS ARE OVER HIGHER
WESTERN TERRAIN FROM JST-BFD WHERE GUSTS 20-30KT WILL REMAIN
COMMON.

OUTLOOK...
SAT...IFR CONDITIONS IMPROVING TO MVFR CENTRAL/EAST BY AFTERNOON.

SUN-TUE...MVFR/IFR WEST WITH FREQ LAKE EFFECTING AND OROGRAPHIC
SNOW SHOWERS IN THE WEST. CNTRL/EAST VFR/MVFR WITH SCATTERED SNOW
SHOWERS.

&&

.HYDROLOGY...
GENERALLY MINOR CHANGES IN RIVER LEVELS ARE EXPECTED OVER THE
NEXT 24 HOURS...WITH A RISE OF UP TO SEVERAL FEET EXPECTED LATER
IN THE PERIOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ037-
041-042.
WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
PAZ004>006-010>012-017>019-024>028-033>036-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...LA CORTE/FITZGERALD
NEAR TERM...LA CORTE/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/STEINBUGL
AVIATION...LA CORTE
HYDROLOGY...LA CORTE
Hazardous weather outlook, Dec 25, 5:09 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EST FRI DEC 25 2009

PAZ004>006-010>012-017>019-024>028-033-034-045-049-050-058-261015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-SOUTHERN CLINTON-UNION-SNYDER-SCHUYLKILL-
509 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ046-051>053-261015-
SOUTHERN LYCOMING-MONTOUR-NORTHUMBERLAND-COLUMBIA-
509 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-261015-
TIOGA-NORTHERN LYCOMING-SULLIVAN-
509 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-036-056-057-059-063>066-261015-
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
509 AM EST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE COMBINATION OF RAIN AND SNOW MELT COULD CAUSE SIGNIFICANT
WATER RISES TO NEAR BANK FULL ON SOME OF THE SMALLER STREAMS AND
CREEKS BEGINNING LATE TONIGHT AND LASTING INTO SATURDAY. PONDING
OF WATER WILL ALSO OCCUR IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.